Georgia, 2008

Damaging Wind in Georgia, July 5, 2008

July 5, 2008 · NWS CAE · 1 event in 1 county or zone

A nearly stationary frontal boundary remained just west of the area producing afternoon and evening thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A nearly stationary frontal boundary remained just west of the area producing afternoon and evening thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 5, 2:00 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 5, 2:00 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT SAT JUL 5 2008

.SYNOPSIS...
HIGH PRESSURE ANCHORED OFFSHORE WILL PUMP MOISTURE ACROSS THE REGION
OVER THE NEXT FEW DAYS. PERIODS OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE MIDDLE OF NEXT WEEK. SEASONABLY WARM CONDITIONS
WILL PERSIST.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK FRONTAL BOUNDARY JUST WEST OF THE AREA AND MOIST SW FLOW
HELPING TO PRODUCE SCATTERED SHRA/TSRA ACROSS THE AREA THIS
AFTERNOON. EXPECT ACTIVITY TO CONTINUE INTO THE EVENING HOURS THEN
GRADUALLY DIMINISH OVERNIGHT. TIME SECTION SHOWING LOW LEVEL
MOISTURE WILL BE INCREASING ACROSS THE AREA THROUGH THE PERIOD.
GUIDANCE AND LOCAL NUMBERS VERY CLOSE...BUT WILL STAY ON THE LOWER
SIDE OF THE GUIDANCE FOR TONIGHT WITH SHRA/TSRA HELPING TO COOL
THINGS DOWN A LITTLE.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
MID/UPPER LEVEL TROUGH ACROSS THE AREA SUN WILL GRADUALLY WEAKEN
AND LIFT NWD THROUGH MON NIGHT. HOWEVER...MOIST S/SW FLOW WILL
CONTINUE ACROSS THE AREA AND EXPECT DECENT CHANCES FOR
SHRA/TSRA...ESPECIALLY DURING AFTERNOON/EVENING HOURS. GUIDANCE
AND LOCAL NUMBERS FOR BOTH POPS/TEMPS VERY SIMILAR AND WILL STAY
CLOSE TO GUIDANCE THROUGH THE PERIOD.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
LITTLE CHANGE IN THE EXTENDED FORECAST. BERMUDA HIGH PRESSURE
RIDGE REMAINS ANCHORED OFF THE SE COAST. AT THE SURFACE...WEAK
PRESSURE FIELD ACROSS THE AREA THROUGH MID WEEK...WITH A FRONTAL
BOUNDARY TRYING TO APPROACH FROM THE N BY THU NIGHT/FRI. BY
SAT...HARD TO TELL HOW FAR BOUNDARY WILL PROGRESS SWD AND MAY
STALL OVER THE AREA. LOOKS TO BE ENOUGH MOISTURE ACROSS THE AREA
THROUGH THE PERIOD FOR CHANCE POPS OF AFTERNOON/EVENING SHRA.
TEMPERATURES ARE EXPECTED TO BE CLOSE TO NORMAL THROUGH THE
PERIOD.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
HEATING AND CONVERGENCE ASSOCIATED WITH THE SURFACE TROUGH WILL
HELP CAUSE THUNDERSTORMS. THE CONVERGENCE APPEARS WEAK AND EXPECT
COVERAGE WILL BE SCATTERED. THE THUNDERSTORM CHANCE APPEARS TOO
LOW TO FORECAST EXPLICITLY AT THIS TIME. COVERAGE SHOULD DIMINISH
TONIGHT BECAUSE OF THE LOSS OF HEATING. THE CHANCE OF SIGNIFICANT
FOG APPEARS LOW TONIGHT BECAUSE OF DEEP MOISTURE AND CONTINUED
INSTABILITY. THIS IS SUPPORTED BY THE NAM AND GFS MOS.

NO SIGNIFICANT IMPACTS EXPECTED DURING THE EXTENDED PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...77
NEAR TERM...77
SHORT TERM...77
LONG TERM...77
AVIATION...07
Hazardous weather outlook, Jul 5, 3:26 AM EST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
426 AM EDT SAT JUL 5 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
426 AM EDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON
AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND
LOCALLY HEAVY RAINFALL. THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 5, 1:59 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
259 PM EDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND DMG     1 E CHERAW              34.70N 79.88W
07/05/2008                   CHESTERFIELD       SC   CO-OP OBSERVER

            OBSERVER REPORTS TREES AND LARGE LIMBS DOWN AS WELL AS
            SOME SMALL HAIL.

&&

FPW
Local storm report, Jul 5, 2:43 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND DMG     1 SSE SWANSEA           33.73N 81.10W
07/05/2008                   LEXINGTON          SC   PUBLIC

            PUBLIC REPORT OF LARGE LIMBS DOWN IN SOUTH PART OF
            SWANSEA

&&

LINTON

The radar

The Columbia radar (KCAE), 121 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burke

When
July 5, 4:30 PM EST to 4:35 PM EST
Where
Burke County, 5.81 mi ENE of Keysville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.264, -82.138

Public reported large limbs down and the power out in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100074.